A “wholly incompetent” investigation into the death of a British conspiracy theorist has fuelled speculation and uncertainty, a coroner has said.
Police failed to examine the body of Maxwell Bates-Spiers, known as Max Spiers, or launch a full investigation after he died in Poland in July 2016.
He had taken a combination of prescription drugs while suffering from pneumonia, an inquest in Sandwich, Kent, found.
Mr Bates-Spiers, 39, died at the home of Monika Duval, whom he met at a conference in Warsaw where he had spoken about “secret military programmes”.
The inquest heard that he fell asleep on her sofa after taking about 10 tablets of a Turkish form of the drug Xanax.
Mr Bates-Spiers stopped breathing, then vomited “gastric fluids” as she attempted resuscitation before he was pronounced dead at the scene.
A post-mortem examination also found deadly levels of oxycodone, an opioid, in his system, the three-day hearing was told.
Two police officers who were called to Ms Duval’s house by paramedics said they made “no examination or further investigation” because a doctor said the death was due to “natural causes”, the coroner was told.
Statements from the paramedics, which were handed to the inquest, denied they told police it was not suspicious. Coroner Christopher Sutton-Mattocks said he believed their account.
Mr Sutton-Mattocks concluded that police should have “preserved and carefully forensically checked” the scene.
But instead, the inquest heard that Mr Bates-Spiers’ body was left at the house overnight after emergency services left.
A separate investigation into his death by the Polish prosecutor’s office criticised the “hasty and superficial” police response.
“Max was a conspiracy theorist and a well-known one at that,” Mr Sutton-Mattocks said.
“If there was anything that was bound to excite the interest of other conspiracy theorists it was the wholly incompetent initial investigation into his death.”
His mother, Vanessa Bates, described the initial police response was “unbelievable”.
“What struck me was the Polish police incompetence,” she added. “They took no interest at all from the moment that he died. They did absolutely nothing.”
The coroner described Mr Bates-Spiers as a “leading international expert” on conspiracy theories.
He had voiced his belief in paranormal events, including that he had been altered as a child to become a “supersoldier”, online and in public talks.
Mr Bates-Spiers had spoken at the Earth Project conference in April 2016, when he met publisher Ms Duval, who let him stay at her house.
He had previously developed a drug addiction after being prescribed opioids following a severe accident when he was about 18, the inquest heard.
He was prescribed oxycodone, a strong painkiller, in Poland while staying with Ms Duval, who paid for several doctor’s appointments and medication, it was said.
Mr Bates-Spiers then bought a pharmacy’s “entire stock” of the Xanax-like anxiety drug during a holiday with Ms Duval in Cyprus, where it can be obtained without a prescription.
In the weeks before his death, he had sent messages to his mother asking her to “investigate” if anything happened to him and saying he feared he would be murdered.
Speaking at the hearing on Tuesday, Ms Bates, said: “I really think, standing back from it now, that he was just getting himself in more and more of a state.”
In a tribute to her son, she added: “He was very funny, so funny and so full of life, and humorous.
“He was not one of those dead hellbent on conspiracy and pointing out that the government was going to fall – stereotypically, that’s how conspiracy theorists are presented.”
Conspiracies have continued to swirl around Mr Bates-Spiers’ death online, and tens of thousands of people have watched YouTube videos chronicling his beliefs.
In one video by the “supersoldier survivor community”, a man claimed to have been contacted by Mr Bates-Spiers’ spirit.
Others have speculated that he may have been murdered because of “what he knew”.
Giving a narrative conclusion, Mr Sutton-Mattocks said the cause of death was pneumonia and intoxication by drugs, which caused aspiration of gastric contents.
Additional reporting by PA